On Laxatives …and medication interactions
An exciting topic for an exciting night!
No, I will not be joining a former roommate and her “Young Liberal” boyfriend at “some kind of lounge with three other guys”, and not only because that sounds like an incredibly horrid scene.
I will also not be joining them because I have just had to chug back yet another bottle of “Citro-Mag” – a laxative that is usually taken before radiography, but that I’ve been forced to take annoyingly often since my physical illness/surgery. This stuff literally turns your poop into foam – are you disgusted yet?
There is a reason for this post, aside from being housebound and rumbling: laxatives and medication interactions, or, on the other hand, the unfortunate lack thereof. Allow me to explain.
While I was ill, I had to take hydromorphone (Dilaudid). The stuff is incredibly constipating, much more so than the antipsychotic Clozaril/clozapine was – I’m recalling a particularly hilarious memory of when I went to my father’s house for dinner and finally had to use the toilet while on that drug. I clogged the toilet with one massive excretion of feces (i.e. one “piece” and he was convinced that I had been trying to flush something else – what exactly? “Evidence” of some sort? No, dad, I was only using the toilet for what toilets are meant for.
Since my experience with pain and painkillers, I have spoken with several others about their own, and almost everyone I have talked about this with has had to return to the hospital for a second time (after their initial pain condition was resolved, via surgery or otherwise) because of impacted bowels. Doctors do not let you know that when you’re taking opiate painkillers, you should also be taking a laxative and stool softener every day! It was long after I was off the hydromorphone that my GP told me, “well, of course you should have been taking a laxative and stool softener with that…”
“Of course”??? Excuse-me, but I am the patient here. Believe it or not, despite the fact that I am also a “mental patient”, I had never taken a strong opiate painkiller like this before to get high, and was completely unaware of the damage it would cause my bowels! So I find myself asking, is this now another pharmaceutical that I will have to add to the list of things I take regularly?
Aside from that, laxatives make your regular medications slide right through you without entering your bloodstream. If you’re on Effexor and are suddenly having brain-zaps, or if you’re on Clozaril and suddenly lose ten pounds and feel incredibly energetic, or if you’re on the birth control pill and get pregnant… did you take a laxative in the four hour radius surrounding taking your other meds? This is the reason for the sudden “abnormality”. Try not to fret…heh…
For anyone who has to take this stuff, for whatever reason – if you’re prepping for a colonoscopy, or trying to empty yourself after taking painkillers and being a victim of the medical negligence of doctors who do not tell you how to keep your digestive tract healthy while on opiods, the new cherry flavour is much preferable to the traditional “lemon-lime” flavour. It tastes like cherry kool-aid used to – about twenty years ago now, I suppose – it tasted much better, more like real cherries. It’s slightly carbonated, perhaps this is what causes the foaminess. I bet it would taste pretty good with vodka or gin, if you ever wanted to serve up a real interesting cocktail for a good friend.
I think it’s time to hit the toilet, so I’m going to sign off before I disgust you any further.
Yay for Citro-Mag!!! Boooooooo for medical negligence, which seems to pretty much be a factor in any dealings with “medical experts” these days…